Coupling of Brownian motions in Banach spaces. (English) Zbl 1390.60294

Summary: Consider a separable Banach space \(\mathcal{W}\) supporting a non-trivial Gaussian measure \(\mu\). The following is an immediate consequence of the theory of Gaussian measure on Banach spaces: there exist (almost surely) successful couplings of two \(\mathcal{W}\)-valued Brownian motions \(\mathbf{B}\) and \(\widetilde{\mathbf {B}}\) begun at starting points \(\mathbf{B} (0)\) and \(\widetilde{\mathbf {B}} (0)\) if and only if the difference \(\mathbf{B} (0)-\widetilde{\mathbf {B}} (0)\) of their initial positions belongs to the Cameron-Martin space \(\mathcal{H}_\mu\) of \(\mathcal{W}\) corresponding to \(\mu\). For more general starting points, can there be a “coupling at time \(\infty\)”, such that almost surely \(\|\mathbf{B}(t)-\widetilde{\mathbf{B}}(t)\|_{\mathcal{W}} \rightarrow 0\) as \(t\rightarrow \infty\)? Such couplings exist if there exists a Schauder basis of \(\mathcal{W}\) which is also a \(\mathcal{H}_\mu\)-orthonormal basis of \(\mathcal{H}_\mu\). We propose (and discuss some partial answers to) the question, to what extent can one express the probabilistic Banach space property “Brownian coupling at time \(\infty\) is always possible” purely in terms of Banach space geometry?


60J65 Brownian motion
60H99 Stochastic analysis
28C20 Set functions and measures and integrals in infinite-dimensional spaces (Wiener measure, Gaussian measure, etc.)
Full Text: DOI arXiv Euclid


[1] David J. Aldous, Random walks on finite groups and rapidly mixing Markov chains, Séminaire de probabilités de Strasbourg 17 (1983), 243–297. · Zbl 0514.60067
[2] Graeme K. Ambler and Bernard W. Silverman, Perfect simulation using dominated coupling from the past with application to area-interaction point processes and wavelet thresholding, Probability and Mathematical Genetics (Nicholas H Bingham and Charles M Goldie, eds.), Cambridge University Press, 2010, pp. 64–90. · Zbl 05852864
[3] Stefan Banach, Théorie des opérations linéaires, Monografie Matematyczne, Warzawa, 1932. · Zbl 0005.20901
[4] Sayan Banerjee and Wilfrid S. Kendall, Rigidity for Markovian maximal couplings of elliptic diffusions, Probability Theory and Related Fields 168 (2016), no. 1, 55–112. · Zbl 1374.60148
[5] Gérard Ben Arous, Michael Cranston, and Wilfrid Stephen Kendall, Coupling constructions for hypoelliptic diffusions: Two examples, Stochastic Analysis (Michael Cranston and Mark Pinsky, eds.), vol. 57, AMS, 1995, pp. 193–212. · Zbl 0823.60068
[6] R. H. Cameron and W. T. Martin, Transformations of Wiener Integrals Under Translations, Annals of Mathematics 45 (1944), no. 2, 386–396. · Zbl 0063.00696
[7] Peter G. Casazza, Approximation Properties, Handbook of the Geometry of Banach Spaces Volume I (Gerard Meurant, ed.), Elsevier Science B.V., 2001, pp. 271–316.
[8] Michael Cranston, Gradient estimates on manifolds using coupling, J. Funct. Analysis 99 (1991), no. 1, 110–124. · Zbl 0770.58038
[9] William J. Davis and Joram Lindenstrauss, On total nonnorming subspaces, Proc. Amer. Math. Soc. 31 (1972), 109–111. · Zbl 0256.46025
[10] Aryeh Dvoretzky, Some results on convex bodies and Banach spaces, Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), Jerusalem Academic Press, 1961, pp. 123–160.
[11] Nate Eldredge, Analysis and Probability on Infinite-Dimensional Spaces, arXiv 1607.03591 (2016), 68pp.
[12] Per Enflo, A counterexample to the approximation problem in Banach spaces, Acta Math. 130 (1973), no. 1, 309–317. · Zbl 0267.46012
[13] Vladimir P. Fonf, Operator bases and generalized summation bases., Dokl. Akad. Nauk Ukr. SSR, Ser. A 1986 (1986), no. 11, 16–18 (Russian). · Zbl 0629.46012
[14] Alison L. Gibbs, Convergence in the Wasserstein metric for Markov chain Monte Carlo algorithms with applications to image restoration, Stochastic Models 20 (2004), no. 4, 473–492. · Zbl 1062.60070
[15] M. Hairer, Exponential mixing properties of stochastic PDEs through asymptotic coupling, Probability Theory and Related Fields 124 (2002), no. 3, 345–380. · Zbl 1032.60056
[16] M. Hairer, J. C. Mattingly, and M. Scheutzow, Asymptotic coupling and a general form of Harris’ theorem with applications to stochastic delay equations, Probability Theory and Related Fields 149 (2011), no. 1, 223–259. · Zbl 1238.60082
[17] Martin Hairer, An Introduction to Stochastic PDEs, arXiv 0907.4178 (2009), 78pp.
[18] Petr Hájek, Václav Zizler, Vicente Montesinos Santalucía, and Jon Vanderwerff, Biorthogonal systems in Banach spaces, CMS Books in Mathematics, Springer, 2007.
[19] Wilfrid Stephen Kendall, Nonnegative Ricci curvature and the Brownian coupling property, Stochastics 19 (1986), no. 1–2, 111–129. · Zbl 0584.58045
[20] Wilfrid Stephen Kendall, Stochastic differential geometry, a coupling property, and harmonic maps, J. London Math. Soc.33 (1986), 554–566. · Zbl 0573.58029
[21] Wilfrid Stephen Kendall, From Stochastic Parallel Transport to Harmonic Maps, New Directions in Dirichlet Forms (J. Jost and W.S. Kendall and U. Mosco and M. Roeckner and K. Sturm, ed.), Studies in Advanced Mathematics, AMS, 1998, pp. 49–115. · Zbl 0924.58110
[22] Wilfrid Stephen Kendall, Coupling all the Lévy stochastic areas of multidimensional Brownian motion, Ann. Probab. 35 (2007), no. 3, 935–953. · Zbl 1133.60033
[23] Wilfrid Stephen Kendall, Coupling time distribution asymptotics for some couplings of the Lévy stochastic area, Probability and Mathematical Genetics (Nicholas H Bingham and Charles M Goldie, eds.), London Math. Soc. Lecture Notes, Cambridge University Press, 2010, pp. 446–463. · Zbl 1213.60131
[24] Wilfrid Stephen Kendall, Coupling, local times, immersions, Bernoulli 21 (2015), no. 2, 1014–1046. · Zbl 1332.60118
[25] Wilfrid Stephen Kendall and Roland G. Wilson, Ising models and multiresolution quad-trees, Adv. Appl. Prob. 35 (2003), no. 1, 96–122. · Zbl 1029.60081
[26] H. H. Kuo, Gaussian measures in Banach spaces, LNMath, no. 463, Springer-Verlag, 1975 (en).
[27] Torgny Lindvall, On Coupling of Brownian Motions, Tech report 1982:23, Univ. Göteborg, 1982.
[28] Torgny Lindvall and L. C. G. Rogers, Coupling of multidimensional diffusions by reflection, Ann. Probab. 14 (1986), no. 3, 860–872. · Zbl 0593.60076
[29] C. W. McArthur, Developments in Schauder basis theory, Bull. AMS 78 (1972), no. 6, 877–908 (EN). · Zbl 0257.46012
[30] R. I. Ovsepian and A. Pelczynski, On the existence of a fundamental total and bounded biorthogonal sequence in every separable Banach space, and related constructions of uniformly bounded orthonormal systems in \(L^2\), Stud. Math. 44 (1975), 151–159. · Zbl 0317.46019
[31] Ju. I. Petunin, Conjugate Banach spaces containing subspaces of characteristic zero, Dokl. Akad. Nauk SSSR 154 (1964), 527–529. · Zbl 0121.09401
[32] Gilles Pisier, Martingales in Banach Spaces, Cambridge University Press, 2016 (English). · Zbl 1382.46002
[33] I. Singer, Basic sequences and reflexivity of Banach spaces, Studia Math. 21 (1961/1962), 351–369. · Zbl 0114.30903
[34] D. W. Stroock, Probability theory: an analytic view, Cambridge University press, Cambridge, 2011 (English). · Zbl 1223.60001
[35] Daniel W. Stroock, Abstract Wiener space, revisited, Comm. Stoch. Analysis 2 (2008), no. 1, 145–141. · Zbl 1331.60059
[36] Paolo Terenzi, Every separable Banach space has a bounded strong norming biorthogonal sequence which is also a Steinitz basis, Stud. Math. 111 (1994), no. 3, 207–222. · Zbl 0805.46018
[37] Max-K. Von Renesse, Intrinsic Coupling on Riemannian Manifolds and Polyhedra, Elect. J. Prob. 9 (2004), 411–435. · Zbl 1070.60073
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.